California, 2018

Avalanche and Flood in California, March 20 to 23, 2018

March 20 to 23, 2018 · NWS REV · 35 events in 8 counties and zones

The first part of this storm consisted of warm air advection precipitation that spread through the northern Sierra. Moist upslope flow brought precipitation into Mono County at the same time.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

The first part of this storm consisted of warm air advection precipitation that spread through the northern Sierra. Moist upslope flow brought precipitation into Mono County at the same time. The second part of this storm moved into the Sierra Nevada on the 21st and 22nd in the form of a fairly significant atmospheric river, tapping a deep plume of moisture moving in from the Eastern Pacific.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Mar 20, 2:43 AM PST, 1 hour 10 minutes earlier.

Area forecast discussion, Mar 20, 2:43 AM PST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Reno NV
343 AM PDT Tue Mar 20 2018

.SYNOPSIS...

A period of light valley rain and higher elevation snow is expected
this evening and tonight. A much stronger atmospheric river type
storm pushes into the region Wednesday night through early Friday
morning. This will bring periods of heavy valley rain and heavy
Sierra snow along with gusty winds. The weekend will be colder
with snow showers possible down to all valley floors.

&&

.SHORT TERM...

Clouds will be on the increase today as a period of light valley
rain and higher elevation snow begins this evening and tonight.

However, the main focus in the short-term forecast is the incoming
Atmospheric River (AR) storm poised to provide multiple feet of high
elevation snowfall (Sierra cement) and periods of heavy rain to
lower valleys in the Sierra and western Nevada. Main change in the
forecast was to continue to increase expected precipitation totals
Wed-Thu.

*TIMING: Initial light to moderate precipitation with this storm
 begins on Wednesday in the Sierra but expecting the main period
 of heaviest precipitation to begin Wednesday night into early
 Thursday morning. Moderate to heavy precipitation continues
 Thursday afternoon before quickly diminishing Thursday night as a
 pronounced dry slot cuts off precipitation.

*SNOW LEVELS: AR storms are inherently warm systems as their
 moisture has tropical origins. As such, snow levels on Wednesday
 into Thursday morning will begin in the 7,500-8,500' range from
 the Tahoe Basin extending southward into Mono County. Snow levels
 will begin to drop in the late Thursday afternoon into evening
 time frame as the cold front nears. There is still some timing
 uncertainty on how quickly the front arrives but nonetheless,
 late Thursday afternoon-evening looks to be the period where
 travel deteriorates across most passes and snow will be possible
 at Lake Tahoe level and along portions of Hwy 395 through Mono
 County.

*RAIN/SNOW/HYDROLOGIC CONCERNS: This AR storm will provide heavy
 rains and high elevation snowfall Wed-Thu with most
 precipitation occurring Thursday. Overall, the main moisture
 plume will be concentrated through the Sierra in Mono County
 where 2-4 feet of snow will be possible above mainly 8,000' with
 localized areas up to 6 feet along the crest in southern Mono
 County. The Tahoe Basin will see up to 2-3 feet mainly above
 7,500' with localized areas up to 4 feet along the crest. Snow
 amounts below 7,500' are much lower confidence but generally
 6-12" are possible down to 7,000' feet with a few inches possible
 down to lake level by Thursday night.

This will be a rain event for western Nevada with moderate to heavy
rain expected on Thursday. 0.50-0.75" are possible across western
Nevada valleys. Rises on small creeks and streams can be expected
with some minor flooding possible in urban and poor drainage areas.

Minor flooding is also possible through the Sierra where snow has
not been removed to allow for drainage. There could also be rises on
small streams below 7000 feet that drain into the Tahoe basin and on
the east side of the Sierra. Although, main stem rivers do not look
like an issue, rises are expected on all rivers. The current
forecast takes the Middle Fork of the Feather River in Portola to
monitor stage, but at this point all other rivers are forecast to
remain below the point of concern. Fuentes

.LONG TERM...Friday onward...

The break in the precipitation between the warmer and colder
portions of the storms Friday morning is even more defined in latest
model guidance. Colder air moves into the region Friday as an upper
trough digs into northern CA/NV with a secondary cold frontal
boundary shifting through the region Friday night. This boundary
will provide the forcing to develop snow across the area with the
best chances in the Sierra, northeast California, and in western
Nevada mainly north of Highway 50. This is a fast moving feature and
there will only be a short period where the moisture and forcing
align, so am not expecting significant snow accumulations. However,
with snow levels at all valley floors, even light accumulations may
bring travel impacts across the region. A final passing shortwave
could bring one more chance for light snow showers Saturday night.
Considering we are getting into the latter part of March, most road
impacts from these lighter snows will be limited to the overnight
and early morning hours.

A warming and drying trend looks likely for next week, however
springtime is notorious for poor long range model guidance, so
nothing is a lock just yet. -Dawn

&&

.AVIATION...

Mid and high level clouds continue to stream into the region early
this morning, limiting the chances for fog formation. The one
exception is KTRK with patchy freezing fog through 16z this
morning.

A weak system will bring light rain and snow this afternoon and
evening with slightly lowered ceilings and terrain obscuration
possible. A much stronger storm is on tap for Wednesday and
Thursday with strong and gusty winds, and moderate to heavy
mountain snow and valley rain. Most precipitation should be
limited to the Sierra and northeast California on Wednesday, with
widespread spillover into western Nevada on Thursday. Terminals
should all just see rain, but expect widespread mountain
obscuration and periods of MVFR (30% chance IFR) ceilings and
visibility.

Winds will bring turbulence and wind shear, with local studies
indicating LLWS possible for KRNO Wednesday into Thursday. The
most likely periods for strongest valley winds will be Wednesday
and again Thursday afternoon. The period between will have heavy
precipitation which will dampen the wind speeds, however erratic
stronger gusts remain possible. Periods of snow showers are
possible for all airports Friday afternoon through Sunday morning
with the potential for minor accumulations, especially from 03z-
15z. -Dawn

&&

.REV Watches/Warnings/Advisories...
NV...Winter Storm Watch from Wednesday afternoon through late
     Thursday night above 7000 feet in NVZ002.

CA...Winter Storm Watch from Wednesday afternoon through late
     Thursday night above 7500 feet in CAZ073.

     Winter Storm Watch from Wednesday afternoon through late
     Thursday night above 7000 feet in CAZ072.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Mar 20, 2:09 AM PST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service RENO NV
309 AM PDT Tue Mar 20 2018

CAZ070>073-NVZ001>005-210000-
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-Greater Lake Tahoe Area-Mono County-
Mineral and Southern Lyon Counties-Greater Reno-Carson City-
Minden Area-Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell,
Portola, Susanville, Westwood, Sierraville, Loyalton,
South Lake Tahoe, Tahoe City, Truckee, Markleeville, Bridgeport,
Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington,
Smith Valley, Mina, Schurz, Stateline, Glenbrook,
Incline Village, Sparks, Verdi, Gardnerville, Virginia City,
Fernley, Fallon, Lovelock, Silver Springs, Nixon, Imlay, Empire,
and Gerlach
309 AM PDT Tue Mar 20 2018

...SIGNIFICANT WINTER STORM LATER WEDNESDAY THROUGH THURSDAY
NIGHT...

Light valley rain and Sierra snow and rain will develop today and
tonight, with some travel impacts possible for Sierra and
northeast California passes. A much stronger system will bring
lower valley rain, Sierra rain and snow, and gusty winds starting
on Wednesday and continuing until a cold front moves through late
Thursday into Friday morning.

Impact details Wednesday through Friday:

- SIERRA:

* Snow levels will start out fairly high, between 7500 and 8500
  feet, Wednesday and Wednesday night before falling Thursday
  night into Friday as colder air filters into the region. Several
  feet of snowfall are likely in the High Sierra by Friday
  morning. Snowfall in the Tahoe Basin below 7000 feet, and in
  Mono County below 8000 feet, is more uncertain and will depend
  on how fast snow levels fall. Still, significant travel impacts
  for the main Sierra passes including Interstate 80 and Highway
  50 are likely by Thursday, continuing into Friday morning...
  with impacts to Highway 395 in Mono County possible by late
  Thursday night.

* Strong winds are likely over mountain ridges, with periodic
  stronger gusts surfacing in Sierra valley locations.

- WESTERN AND WEST-CENTRAL NEVADA:

* For Wednesday night and Thursday, rain is expected to develop in
  the valleys and foothills of western Nevada. A few snowflakes
  may mix in with the rain in the foothills by early Friday
  morning, but accumulations are unlikely below 5500 feet.

* Winds are expected to be gusty, which could bring periodic
  impacts to aviation and high-profile vehicles along with choppy
  conditions on area lakes. Currently the two periods of strongest
  winds look to be Wednesday and again Thursday afternoon.

http://weather.gov/reno

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

26 heavy rain, 7 heavy snow, 1 avalanche, 1 flood. Local standard time, as filed.

Heavy Rain, El Dorado

When
March 20, 3:53 AM PST to March 23, 3:53 AM PST
Where
El Dorado County, (Tvl)tahoe Vly
Reported by
ASOS
Coordinates
38.920, -120.000

ASOS TVL, South Lake Tahoe Airport reported 3.69 inches of storm total rainfall from 20 March 0353PST to 23 March 0353PST.

Heavy Rain, Mono

When
March 20, 6:00 AM PST to March 23, 6:00 AM PST
Where
Mono County, 15.43 mi SSW of Walker
Reported by
Mesonet
Coordinates
38.304, -119.551

Mesonet station LVTC1, Leavitt Meadows reported 5.20 inches of storm total rainfall from 20 March 0600PST to 23 March 0600PST.

Heavy Rain, Alpine

When
March 20, 6:00 AM PST to March 23, 6:00 AM PST
Where
Alpine County, 4.65 mi N of Sorensens
Reported by
Mesonet
Coordinates
38.837, -119.887

Mesonet station TEM13, 4 miles northeast of Hope Valley reported 2.90 inches of storm total rainfall from 20 March 0600PST to 23 March 0600PST.

Heavy Rain, Placer

When
March 20, 6:00 AM PST to March 23, 6:00 AM PST
Where
Placer County, 3.58 mi NW of Tahoe Pines
Reported by
Mesonet
Coordinates
39.136, -120.219

Mesonet station WRDC1, 2 miles south of Alpine Meadows reported 7.30 inches of storm total rainfall from 20 March 0600PST to 23 March 0600PST.

Heavy Rain, Mono

When
March 20, 6:00 AM PST to March 23, 6:00 AM PST
Where
Mono County, 18.33 mi SSW of Walker
Reported by
Mesonet
Coordinates
38.276, -119.613

Mesonet station LELC1, 3 miles south-southeast of Sonora Pass reported 1.50 inches of storm total rainfall from 20 March 0600PST to 23 March 0600PST.

Heavy Rain, Mono

When
March 20, 6:00 AM PST to March 23, 6:00 AM PST
Where
Mono County, 2.62 mi W of Silver Lake
Reported by
Mesonet
Coordinates
37.780, -119.178

Mesonet station JEMC1, 5 miles west of June Lake reported 3.36 inches of storm total rainfall from 20 March 0600PST to 23 March 0600PST.

Heavy Rain, Plumas

When
March 20, 6:00 AM PST to March 23, 6:00 AM PST
Where
Plumas County, 3.74 mi NNE of Cromberg
Reported by
Mesonet
Coordinates
39.917, -120.645

Mesonet station GRZC1, 4 miles northeast of Cromberg reported 3.02 inches of storm total rainfall from 20 March 0600PST to 23 March 0600PST.

Heavy Rain, Plumas

When
March 20, 6:00 AM PST to March 23, 6:00 AM PST
Where
Plumas County, 11.74 mi NE of Genesee
Reported by
Mesonet
Coordinates
40.180, -120.607

Mesonet station ANTC1 near Antelope Lake reported 3.32 inches of storm total rainfall from 20 March 0600PST to 23 March 0600PST.

Heavy Rain, El Dorado

When
March 20, 6:00 AM PST to March 23, 6:00 AM PST
Where
El Dorado County, 2.21 mi SSW of Meeks Bay
Reported by
Mesonet
Coordinates
38.999, -120.131

Mesonet station RUBC1 near Meeks Bay reported 4.80 inches of storm total rainfall from 20 March 0600PST to 23 March 0600PST.

Heavy Rain, Mono

When
March 20, 6:04 AM PST to March 23, 6:04 AM PST
Where
Mono County, 0.82 mi NW of Toms Place
Reported by
Mesonet
Coordinates
37.560, -118.678

Mesonet station RCEC1 at Toms Place reported 1.55 inches of storm total rainfall from 20 March 0604PST to 23 March 0604PST.

Heavy Rain, Mono

When
March 20, 6:12 AM PST to March 23, 6:12 AM PST
Where
Mono County, 4.08 mi NNE of Toms Place
Reported by
Mesonet
Coordinates
37.607, -118.649

Mesonet station TS037, 3 northeast of Toms Place reported 1.28 inches of storm total rainfall from 20 March 0612PST to 23 March 0612PST.

Heavy Rain, Sierra

When
March 20, 6:30 AM PST to March 23, 6:30 AM PST
Where
Sierra County, 3.96 mi SSE of Sierraville Drwtr Ar
Reported by
Mesonet
Coordinates
39.525, -120.329

Mesonet station RNYC1, 4 miles south-southeast of Sierraville reported 1.87 inches of storm total rainfall from 20 March 0630PST to 23 March 0630PST.

Heavy Rain, Sierra

When
March 20, 6:33 AM PST to March 23, 6:33 AM PST
Where
Sierra County, 14.2 mi SSW of Peavine
Reported by
Mesonet
Coordinates
39.471, -120.087

Mesonet station SMDC1, 2 miles east of Stampede Reservoir reported 1.48 inches of storm total rainfall from 20 March 0633PST to 23 March 0633PST.

Heavy Rain, Mono

When
March 20, 6:46 AM PST to March 23, 6:46 AM PST
Where
Mono County, 1.8 mi SSW of Mammoth Lakes
Reported by
Mesonet
Coordinates
37.626, -118.981

Mesonet station D5868, 1 mile southwest of Mammoth Lakes reported 1.21 inches of storm total rainfall from 20 March 0646PST to 23 March 0646PST.

Heavy Rain, Alpine

When
March 20, 6:48 AM PST to March 23, 6:48 AM PST
Where
Alpine County, 0.69 mi S of Markleeville
Reported by
Mesonet
Coordinates
38.690, -119.770

Mesonet station MKEC1, Markleeville reported 3.64 inches of storm total rainfall from 20 March 0648PST to 23 March 0648PST.

Heavy Rain, Alpine

When
March 20, 6:48 AM PST to March 23, 6:48 AM PST
Where
Alpine County, 0.71 mi SSW of Markleeville
Reported by
Mesonet
Coordinates
38.690, -119.775

Mesonet station MKEC1 near Markleeville, reported 3.64 inches of storm total rainfall from 20 March 0648PST to 23 March 0648PST.

Heavy Rain, Sierra

When
March 20, 6:49 AM PST to March 23, 6:49 AM PST
Where
Sierra County, 7.61 mi S of Peavine
Reported by
Mesonet
Coordinates
39.562, -120.048

Mesonet station DOGC1, Dog Valley, reported a storm total rainfall of 3.41 inches from 20 March 0649PST to 23 March 0649PST.

Heavy Rain, Mono

When
March 20, 6:49 AM PST to March 23, 6:49 AM PST
Where
Mono County, 3.75 mi W of Bridgeport Bryant Ar
Reported by
RAWS
Coordinates
38.272, -119.289

Mesonet station BPOC1, Bridgeport RAWS, reported 2.36 inches of storm total rainfall from 20 March 0649PST to 23 March 0649PST.

Heavy Rain, El Dorado

When
March 20, 6:51 AM PST to March 23, 6:51 AM PST
Where
El Dorado County, 0.38 mi NW of Meyers
Reported by
Mesonet
Coordinates
38.855, -120.024

Mesonet station RWBC1 near Meyers reported 5.55 inches of storm total rainfall from 20 March 0651PST to 23 March 0651PST.

Heavy Rain, Lassen

When
March 20, 6:56 AM PST to March 23, 6:56 AM PST
Where
Lassen County, 5.11 mi E of Westwood
Reported by
Mesonet
Coordinates
40.306, -120.903

Mesonet station WWDC1, 4 miles south-southwest of Fredonyer Pass reported 2.06 inches of storm total rainfall from 20 March 0656PST to 23 March 0656PST.

Heavy Rain, Placer

When
March 20, 6:57 AM PST to March 23, 6:57 AM PST
Where
Placer County, 1.67 mi SSW of Big Chief
Reported by
Mesonet
Coordinates
39.199, -120.236

Mesonet station D9019 at Squaw Valley reported 4.12 inches of storm total rainfall from 20 March 0657PST to 23 March 0657PST.

Heavy Rain, Lassen

When
March 20, 7:00 AM PST to March 23, 7:00 AM PST
Where
Lassen County, 0.89 mi W of Johnstonville
Reported by
Mesonet
Coordinates
40.378, -120.597

Mesonet station D2000, 3 east-southeast of Susanville reported 1.49 inches of storm total rainfall from 20 March 0700PST to 23 March 0700PST.

Heavy Rain, Mono

When
March 20, 7:00 AM PST to March 23, 7:00 AM PST
Where
Mono County, 1.68 mi NNW of Benton
Reported by
Mesonet
Coordinates
37.843, -118.478

Mesonet station BETC1, 1 mile north of Benton reported 1.02 inches of storm total rainfall from 20 March 0700PST to 23 March 0700PST.

Heavy Rain, Lassen

When
March 20, 11:29 AM PST to March 23, 11:29 AM PST
Where
Lassen County, 6 mi WNW of Susanville
Reported by
Trained Spotter
Coordinates
40.453, -120.755

Trained weather spotter 6 miles west-northwest of Susanville reported storm total rainfall of 4.52 inches from 20 March 1129PST to 23 March 1129PST.

Heavy Rain, Placer

When
March 20, 11:33 AM PST to March 23, 11:33 AM PST
Where
Placer County, 0.54 mi E of Homewood
Reported by
Public
Coordinates
39.080, -120.160

Public in Homewood measured 5.30 inches of storm total rainfall from 20 March 1133PST to 23 March 1133PST. 0.89 inches of that rainfall fell from 22 March 1133PST to 23 March 1133PST.

Heavy Rain, Sierra

When
March 20, 4:30 PM PST to March 22, 4:30 PM PST
Where
Sierra County, 1 mi S of Sattley
Reported by
Trained Spotter
Coordinates
39.605, -120.430

Trained weather spotter 1 mile south of Sattley reported 5.80 inches of rainfall from 20 March 1630PST to 22 March 1630PST. Before the 48-hour period, there was a foot of snow on the ground, which almost completely melted.

Heavy Snow, Greater Lake Tahoe Area

When
March 21, 2:59 AM PST to March 23, 2:59 AM PST
Where
Greater Lake Tahoe Area forecast zone
Reported by
Public
Coordinates
38.935, -120.458 (the zone’s center; the record gives no point)

Heavenly Ski Resort reported 29.0 inches of snowfall from 21 March 0259PST to 23 March 0259PST.

Heavy Snow, Greater Lake Tahoe Area

When
March 21, 5:51 AM PST to March 23, 5:51 AM PST
Where
Greater Lake Tahoe Area forecast zone
Reported by
Public
Coordinates
38.935, -120.458 (the zone’s center; the record gives no point)

Northstar Ski Resort reported 31.0 inches of snowfall from 21 March 0551PST to 23 March 0551PST.

Heavy Snow, Mono

When
March 21, 6:00 AM PST to March 22, 6:00 AM PST
Where
Mono forecast zone
Reported by
Public
Coordinates
37.939, -118.887 (the zone’s center; the record gives no point)

Mammoth Mountain Ski Area reported 40.0 to 48.0 inches of snowfall from 21 March 0600PST to 22 March 0600PST.

Heavy Snow, Mono

When
March 21, 6:00 PM PST to March 22, 12:00 PM PST
Where
Mono forecast zone
Reported by
Other Federal Agency
Coordinates
37.939, -118.887 (the zone’s center; the record gives no point)

Military Unit operating at 8400 feet above the Marine Corps Mountain Warfare Training Center received 34.0 inches of snow from 21 March 1800PST to 22 March 1200PST.

Heavy Snow, Greater Lake Tahoe Area

When
March 22, 2:05 AM PST to March 23, 2:05 AM PST
Where
Greater Lake Tahoe Area forecast zone
Reported by
Public
Coordinates
38.935, -120.458 (the zone’s center; the record gives no point)

Twenty-six inches of snowfall was reported at Squaw Valley Ski Resort from 22 March 0205PST to 23 March 0205PST. The report was made at an elevation of 8200 feet.

Heavy Snow, Mono

When
March 22, 2:56 AM PST to March 23, 2:56 AM PST
Where
Mono forecast zone
Reported by
Public
Coordinates
37.939, -118.887 (the zone’s center; the record gives no point)

Mammoth Mountain Ski Resort measured 70.0 inches of snow from 22 March 0256PST to 23 March 0256PST.

Heavy Snow, Mono

When
March 22, 5:57 AM PST to March 23, 5:57 AM PST
Where
Mono forecast zone
Reported by
Public
Coordinates
37.939, -118.887 (the zone’s center; the record gives no point)

June Mountain Ski Area measured 72.0 inches of heavy snow from 22 March 0557PST to 23 March 0557PST.

Avalanche, Mono

When
March 22, 11:00 AM PST to 11:01 AM PST
Where
Mono forecast zone
Reported by
Public
Coordinates
37.939, -118.887 (the zone’s center; the record gives no point)

Avalanche occurred on McGee Mountain near mid-day. The slide traveled approximately 1700 feet through sagebrush and was 12-15 feet high in places. No people were reported trapped or injured.

Flood, El Dorado

When
March 22, 4:00 PM PST to March 23, 11:59 PM PST
Where
El Dorado County, 1.23 mi NNE of South Lake Tahoe to 1.25 mi NNE of South Lake Tahoe
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
38.946, -119.960

Tahoe Daily Tribune reported that heavy rainfall caused flooding at two residences in South Lake Tahoe along Bill Avenue on 22 March. No damage estimates were available.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2018Every state in 2018This day in weather historyWarnings in California, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748909, 748884, 748894, 748901, 748904, 748914, 748928, 748933, 748938, 748878, 748896, 748879, 748887, 748876, 748916, 748939, 748872, 748913, 748881, 748923, 748877, 748874, 748906, 748868, 748864, 748957, 748966, 748965, 748956, 748949, 748959, 748963, 748961, 748948, 748954.